Iowa, 2017Tornadoes and Hail in Iowa, August 18, 2017
August 18, 2017 · NWS FSD · 11 events in 3 counties and zones
A severe thunderstorm with a history of producing tornadoes moved out of southwest Minnesota into northwest Iowa and produced the strongest tornado of the year in the Sioux Falls area of responsibility.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- $165,000
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm with a history of producing tornadoes moved out of southwest Minnesota into northwest Iowa and produced the strongest tornado of the year in the Sioux Falls area of responsibility.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 18, 5:04 PM CST, 1 hour 43 minutes earlier.
Area forecast discussion, Aug 18, 5:04 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
604 PM CDT Fri Aug 18 2017
.SHORT TERM...(This evening through Saturday)
Issued at 234 PM CDT Fri Aug 18 2017
A 75-85 knot jet was diving south into the central Dakotas early
this afternoon. This was aiding the development of a mid and upper
level circulation over northeast SD into west central MN. At the
surface winds were turning to the northwest west of Interstate 29
while a southwest winds was in place along and east of the
Interstate. Suspect that storms will develop along this pre frontal
trough of sorts by 20z to 21z in an environment that was marginally
favorable for severe weather. Afternoon CAPE values will likely be
around 2000 J/kg with about 35 knots of deep layer shear, the
majority of this shear was above about 2 km. But, with the very
light wind field ahead of the inverted trough the enhanced
stretching potential is increasing so maybe a few funnels will be
possible with the stronger updrafts. Hail will be the most likely
severe weather scenario with the freezing level at about 10000 feet.
Most of this activity will be east of the area by about 0z so
looking at a window of about 4 hours or so of possible
thunderstorms. After a few initial strong updrafts expect activity
to become more multi cellular and not as strong.
After the convection dissipates and moves east high pressure will
settle in, but the low level air mass will remain fairly moist. This
does support the potential for fog, especially along and east of
Interstate 29. Will have fog in the forecast from about 8z through
14z.
After the fog burns off on Saturday morning the day should prove to
be very nice, with southerly winds increasing from west to east.
Lows Saturday morning will be in the lower to mid 50s with highs on
Saturday from near 80 in southwest MN to near 90 in central SD.
.LONG TERM...(Saturday night through Friday)
Issued at 234 PM CDT Fri Aug 18 2017
Several periods of active weather through the medium and extended
portions of the forecast, with the main concerns focused on Sunday
night and again Monday evening.
A compact wave is expected to cross Nebraska late Saturday
afternoon, sparking convection Saturday evening across central
Nebraska. Models are a bit over the place with the northern extent
of this activity, but as the LLJ increases could see elevated
storms, or perhaps the stratiform area of an MCS drift northward
into the overnight hours.
A frontal boundary drifts into the area Sunday and stalls as a
stationary boundary by late Sunday afternoon. Strong instability,
but marginal shear builds along this boundary Sunday afternoon.
Soundings continue to show some issues with capping for surface
based storms late Sunday afternoon. However, as the LLJ increases in
the late evening hours, should see a substancial increase in
elevated convection overnight, with a good potential for one or more
organized MCS moving through the area. There remains a severe
weather threat with evening development. Prior discussions made the
valid assessment that most of the effective shear is top heavy in
the soundings, but there would be sufficient MUCAPE lifted off the
700 MB level to force strong hailers into the early overnight hours.
Eclipse Day Outlook: Big question marks on the degree cloud cover
and lingering showers into Monday morning, especially over
Minnesota/Iowa counties. Most models are showing a brief window
where clouds may scatter late in the morning. The problem is that we
may also see a very quick CU field develop by the beginning of the
eclipse, with a good deal of ACCAS and high level cirrus. Growing
confidence that we'll have to view this eclipse in the local area
through some type of cloud cover. Will continue to advertise a drop
in the diurnal trend as the peak eclipse takes place, edging 5-7
degrees off temperatures. A unique forecast for sure for later in
the day, as it's a rare event to be able to forecast convective
redevelopment and the impacts of an eclipse on that development as
models have no idea that an eclipse will be taking place.
That said, a fairly strong wave moves into the Northern Plains late
in the afternoon and should trigger fairly widespread convection
into the overnight hours. Mid-level lapse rates increase and
effective shear grows, so we could be looking at another potential
strong to severe event into Monday evening/overnight. It will be
interesting to see how quickly we will recover temperatures and if
the eclipse will have a bigger impact on CU development or stratus
reinforcement.
Tuesday-Thursday: Large scale troughing moves into the northeastern
US by Tuesday, bringing high pressure into the central CONUS. A
continuation of cool temperatures and dry conditions persist into
next weekend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 553 PM CDT Fri Aug 18 2017
Isolated to scattered thunderstorms will slide across portions of
southwestern MN and northwestern IA through about 03Z. These
storms are expected to remain to the east of KSUX. Otherwise, with
light winds overnight, MVFR/IFR fog may develop generally in
areas from the Interstate 29 corridor and eastward, including KFSD
and KSUX. Any fog that develops will dissipate after 13Z on
Saturday, leading to VFR conditions through the remainder of the
TAF period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...08
LONG TERM...Dux
AVIATION...JM
Hazardous weather outlook, Aug 18, 3:53 AM CST, 14 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
453 AM CDT Fri Aug 18 2017
IAZ001>003-012>014-021-022-MNZ071-072-080-081-089-090-097-098-
191000-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Cherokee-
Buena Vista-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-
453 AM CDT Fri Aug 18 2017
This Hazardous Weather Outlook is for portions of northwest Iowa
and southwest Minnesota.
.DAY ONE...Today and Tonight
Ongoing early morning showers and isolated thunderstorms will not
be severe. Additional scattered thunderstorms will be possible
this afternoon and early evening, mainly from southwest Minnesota
into the Iowa Great Lakes. Isolated storms could become severe,
with hail to the size of half dollars and wind gusts to 60 mph
possible.
Late tonight into early Saturday, areas of fog may reduce visibility
below one mile at times.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Strong to severe storms will be possible Sunday night, and again
Monday night. Although timing and location are still uncertain,
some storms will be capable of producing large hail and damaging
winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible between 3 pm and 8 pm this
afternoon.
IAZ020-031-032-NEZ013-014-SDZ038>040-050-052>071-191000-
Plymouth-Woodbury-Ida-Dixon-Dakota-Beadle-Kingsbury-Brookings-
Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-
Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-
Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
453 AM CDT Fri Aug 18 2017
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota, east
central South Dakota, south central South Dakota, and southeast
South Dakota.
.DAY ONE...Today and Tonight
Late tonight into early Saturday, areas of fog may develop through
the Interstate 29 corridor, reducing visibility below one mile at
times.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Strong to severe storms will be possible Sunday night, and again
Monday night. Although timing and location are still uncertain,
some storms will be capable of producing large hail and damaging
winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today.
In the hours before
Local storm report, Aug 18, 4:57 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
557 PM CDT FRI AUG 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL 1 E LAKE BENTON 44.26N 96.28W
08/18/2017 E1.00 INCH LINCOLN MN TRAINED SPOTTER
&&
AKLocal storm report, Aug 18, 5:21 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
621 PM CDT FRI AUG 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL LYND 44.39N 95.89W
08/18/2017 E1.00 INCH LYON MN STORM CHASER
QUARTER SIZE HAIL AND WIDESPREAD ROAD
FLOODING REPORTED IN LYND VIA SOCIAL MEDIA.
&&
AKLocal storm report, Aug 18, 5:35 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
635 PM CDT FRI AUG 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND GST GARVIN 44.21N 95.76W
08/18/2017 E60 MPH LYON MN TRAINED SPOTTER
TRAINED STORM SPOTTER ESTIMATED WINDS
GUSTING TO 60 MPH.
&&
AKLocal storm report, Aug 18, 6:00 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
700 PM CDT FRI AUG 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 8 NNE JEFFERS 44.15N 95.12W
08/18/2017 E1.00 INCH COTTONWOOD MN PUBLIC
&&
DUXLocal storm report, Aug 18, 6:07 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
707 PM CDT FRI AUG 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL LAKE WILSON 44.00N 95.95W
08/18/2017 E1.00 INCH MURRAY MN CO-OP OBSERVER
PEA TO QUARTER SIZE HAIL.
&&
AFLocal storm report, Aug 18, 6:36 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
736 PM CDT FRI AUG 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 2 S WILMONT 43.73N 95.84W
08/18/2017 E1.50 INCH NOBLES MN TRAINED SPOTTER
&&
JMEvent by event
7 hail, 3 tornado, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Osceola
- When
- August 18, 6:47 PM CST to 6:54 PM CST
- Where
- Osceola County, 7.16 mi NNE of Sibley to 6.08 mi NNE of Sibley
- Rating
- EF1
- Path length
- 1.63 mi
- Path width
- 100 yd
- Crop damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.501, -95.740
The EF-1 tornado was responsible for mainly crop damage, as well as tress in and along shelter belts. The tornado dissipated shortly after crossing into Osceola county from Nobles county in southwest Minnesota.
Thunderstorm Wind, Osceola
- When
- August 18, 6:54 PM CST
- Where
- Osceola County, 4.47 mi NW of Allendorf
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.460, -95.690
Semi-tractor trailer overturned on Highway 60.
Tornado, Osceola
- When
- August 18, 7:07 PM CST to 7:27 PM CST
- Where
- Osceola County, 1.22 mi SE of Cloverdale to 0.34 mi SW of Melvin
- Rating
- EF2
- Path length
- 5.14 mi
- Path width
- 250 yd
- Property damage
- $300,000
- Crop damage
- $65,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.340, -95.680
EF-2 tornado damaged three farm places. No one was home at any of the places impacted by the tornado. 20 to 30 head of cattle were missing after the storm.
Hail, O'Brien
- When
- August 18, 7:30 PM CST
- Where
- O'Brien County, 3.6 mi E of Primghar Arpt
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 43.090, -95.550
Public report relayed by the media.
Hail, O'Brien
- When
- August 18, 7:41 PM CST
- Where
- O'Brien County, 2.02 mi W of Hartley
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.180, -95.520
Hail, O'Brien
- When
- August 18, 7:44 PM CST
- Where
- O'Brien County, 3.6 mi E of Primghar Arpt
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.090, -95.550
Hail, O'Brien
- When
- August 18, 7:44 PM CST
- Where
- O'Brien County, 3.11 mi ENE of Primghar Arpt
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.090, -95.560
Hail, O'Brien
- When
- August 18, 7:56 PM CST
- Where
- O'Brien County, 2.94 mi NNW of Sutherland
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.010, -95.520
Hail, O'Brien
- When
- August 18, 7:56 PM CST
- Where
- O'Brien County, 4.18 mi N of Sutherland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.030, -95.490
Hail, Cherokee
- When
- August 18, 8:20 PM CST
- Where
- Cherokee County, 4.61 mi E of Larrabee
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.880, -95.440
Tornado, Cherokee
- When
- August 18, 8:21 PM CST to 8:25 PM CST
- Where
- Cherokee County, 2.45 mi SE of Larrabee to 3.2 mi SE of Larrabee
- Rating
- EF0
- Path length
- 0.81 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 42.850, -95.490
Tornado resulted in minor crop and tree damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, August 18, 2017$750,000 · EF1 · 13 events
- Damaging Winds and Lightning Strike in Maryland, August 18, 201710 injured · 52 kt wind · 8 events
- Damaging Wind and Lightning Strike in Florida, August 18, 20171 injured · $100,000 · 60 kt wind · 2 events
- Lightning Strikes and Heavy Rain in Florida, August 18, 2017$105,000 · 4 events
- Flash Flooding and Flood in Massachusetts, August 18 to 19, 2017$76,000 · 7 events
- Flash Flooding and Flooding in Missouri, August 18 to 22, 2017$29,000 · 1.5 in hail · 24 events
- Hail and Damaging Winds in Arkansas, August 18, 2017$39,000 · 1.75 in hail · 13 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 18, 201751 kt wind · 37 events
- Hail and Damaging Winds in Virginia, August 18, 2017$17,000 · 1 in hail · 9 events
- Flash Flooding and Flood in Maryland, August 18 to 19, 201720 events
- Flash Flooding and Flood in Pennsylvania, August 18, 201752 kt wind · 13 events
- Hail and Damaging Winds in South Dakota, August 18, 2017$10,000 · 1.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722574, 719524, 719514, 719506, 719507, 719508, 719509, 719510, 719511, 719513, 719515.